Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Northern Indiana

August 6, 2018Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2018, 6:14 PM EDT for Hillsdale County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 6:14 PM EDT (22:14 UTC)
Expired
Aug 6, 2018, 7:00 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:47 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2085 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS53 KIWX 062214
SVRIWX
MIC059-062300-
/O.NEW.KIWX.SV.W.0057.180806T2214Z-180806T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
614 PM EDT MON AUG 6 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern Hillsdale County in southeastern Michigan...

* Until 700 PM EDT.

* At 613 PM EDT, a severe thunderstorm was located near Reading, or
  11 miles southwest of Hillsdale, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hudson, Reading, Cambria, Pittsford, Ransom, Waldron, Camden,
  Montgomery, Prattville, Frontier, Shadyside, Betzer and Osseo.

People attending National Yard Sale Event should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8436 4172 8481 4176 8481 4176 8483
      4183 8482 4195 8436
TIME...MOT...LOC 2213Z 258DEG 32KT 4178 8477 

HAIL...1.00IN
WIND...60MPH
 
$$

GH
2 follow-up statements
479 
WWUS53 KIWX 062241
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
641 PM EDT MON AUG 6 2018

MIC059-062300-
/O.CON.KIWX.SV.W.0057.000000T0000Z-180806T2300Z/
Hillsdale MI-
641 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN HILLSDALE COUNTY...

At 641 PM EDT, a severe thunderstorm was located near Hudson, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hudson, Ransom, Waldron, Prattville, Shadyside, Betzer and Frontier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8436 4172 8468 4182 8464 4187 8436
TIME...MOT...LOC 2241Z 258DEG 32KT 4183 8444 

HAIL...1.00IN
WIND...60MPH
 
$$

GH
644 
WWUS53 KIWX 062250
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
650 PM EDT MON AUG 6 2018

MIC059-062300-
/O.EXP.KIWX.SV.W.0057.000000T0000Z-180806T2300Z/
Hillsdale MI-
650 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HILLSDALE COUNTY
WILL EXPIRE AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.

LAT...LON 4171 8436 4172 8468 4182 8464 4187 8436
TIME...MOT...LOC 2250Z 258DEG 32KT 4185 8434 

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:16 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 2:16 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
216 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 215 PM EDT Mon Aug 6 2018

Showers and thunderstorms will develop later today into tonight. A
few strong to severe thunderstorms will be possible. Chances for
showers will remain in the forecast into Tuesday and Tuesday
night. Lows tonight will drop to near 70 degrees, with highs on
Tuesday ranging between the upper 70s and mid 80s. Drier and less
humid conditions are expected into Wednesday and Thursday. This
will be followed by periodic chances for showers Friday into next
weekend.

&&

.SHORT TERM...(This Afternoon through Tuesday)
Issued at 215 PM EDT Mon Aug 6 2018

The main focus will remain on convective/severe trends into tonight
and Tuesday.

Convective outflow boundary trailing a Michigan MCV will force a broken
line of convection through far ne IN/sc Lower MI/far nw OH
through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots
of effective shear may help produce an isolated severe cell in
these areas, though so far activity is primarily outflow dominant
as stronger flow lags the boundary. Mainly dry/humid otherwise
through the late afternoon.

Shot of deeper moisture and mid level vorticity advection with an
approaching mid level jet/shortwave now over IA should allow convection
to blossom near leftover frontal boundary across nw IN/lower MI
btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some
increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots)
with incoming height falls suggest eventual organization.
Development into bands/bowing clusters appears possible given more
unidirectional look to the wind profile (isolated damaging winds
the main threat), though later diurnal timing/marginal deep layer
shear/meager mid level lapse rates suggest an isolated wind threat
at best. There is also a non-zero weak tornado threat with any
surges or storm scale outflow interactions given relatively low
LCL's and increasing low level flow...though lack of backed
surface flow keeps point chances low (SPC 2% risk).

Round of rain/storms is the expected to evolve east through eastern
portions of the forecast area later this evening into the early
overnight. The severe threat should wane with eastward
progression as leading line likely becomes outflow dominate
removed from better mid level flow. Boundary layer will also
cool/decouple limiting the wind threat. Some areas may see an inch
or more of rainfall otherwise given high moisture content and
potential for some backbuilding (small MBE velocities). Brief
urban/advisory level flooding will be the main threat.

Latest CAMs solutions have trended more aggressive with shunting the
composite outflow off to the south later tonight and Tuesday in wake
of this evening's convective complex. Lowered PoPs/QPF as a result
during this periods, though could still see a more widespread area
of rain/thunder impact the local area sometime Tuesday afternoon or
evening as the main mid-upper level trough axis pivots through.
Cooler/mainly cloudy the story otherwise on Tuesday.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM EDT Mon Aug 6 2018

Wednesday and Thursday will feature quieter/less humid wx, though a
stray late day shower cannot be ruled out either day given cyclonic
flow and weak diurnal instability. An upper trough then digs in nw
flow over the Great Lakes region Friday, eventually cutting off over
the lower Lakes/Ohio Valley this weekend as a closed low per last
several models cycles. This process will send a cold front through on
Friday with low pressure lingering in the vicinity over the weekend.
The result will be periodic shower chances and temps generally near
to below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 148 PM EDT Mon Aug 6 2018

An outflow boundary pushed through this morning allowing for some
marine air to come into the northwest with some MVFR CIGs and that
has helped to hamper, to an extent, some of the early afternoon
convection across the region. With a low level jet just to the
north and a moist atmospheric column, we'll be watching for some
showers with damaging winds, frequent lightning and heavy rain as
the main threats. The main time frame being watched for
thunderstorms is between 22z and 01z and there is a chance for
MVFR to possibly IFR flight condition reductions within storms
with heavy rain. Thereafter, there is a chance for MVFR flight
restrictions forming early Tues, but it depends on where the rain
falls this afternoon so have left it out of this issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
225 PM EDT Mon Aug 6 2018

INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016-
024-025-071830-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible late this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

Heat indices will be in the mid 90s today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ006>009-MIZ080-081-OHZ001-002-071830-
Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening. Strong to severe storms will
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

In the hours before

Local storm report, Aug 6, 5:37 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 NNW SWANTON           41.60N 83.90W
08/06/2018                   FULTON             OH   TRAINED SPOTTER

            POWER LINE DOWN. TIME ESTIMATED FROM RADAR.

&&

NDM
Special weather statement, Aug 6, 5:42 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
542 PM EDT MON AUG 6 2018

INZ009-018-OHZ015-062230-
Allen-De Kalb-Paulding-
542 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEN...SOUTHEASTERN DE
KALB AND NORTHWESTERN PAULDING COUNTIES...

At 541 PM EDT, a strong thunderstorm was located over Fort Wayne,
moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  New Haven around 555 PM EDT.
  Grabill around 605 PM EDT.
  Woodburn around 610 PM EDT.
  St. Joe around 615 PM EDT.
  Antwerp around 620 PM EDT.

Other locations impacted by this storm include Cuba, Leo-cedarville,
Newville, Saint Joe, Concord, Harlan, Wallen and Spencerville In
Dekalb County.

This includes the following highways...
 Interstate 469 between mile markers 19 and 30.
 Interstate 69 in Indiana between mile markers 305 and 320.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4099 8518 4115 8529 4138 8484 4132 8480
      4125 8480 4125 8476 4114 8468
TIME...MOT...LOC 2141Z 242DEG 28KT 4111 8515

JBALL
Special weather statement, Aug 6, 5:57 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
557 PM EDT MON AUG 6 2018

MIZ079-080-062245-
Branch-St. Joseph-
557 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES...

At 557 PM EDT, a strong thunderstorm was located near Centreville, or
7 miles north of Sturgis, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coldwater, Union City, Centreville, Colon, Nottawa, Leonidas,
Sherwood, Wasepi, Findley, Matteson Lake, Hodunk and Fairfax.

This includes Interstate 69 in Michigan near mile marker 14.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4195 8496 4182 8550 4194 8558 4207 8522
      4207 8505
TIME...MOT...LOC 2157Z 252DEG 30KT 4191 8546

GH
Special weather statement, Aug 6, 6:09 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
609 PM EDT MON AUG 6 2018

INZ003-MIZ077-062245-
La Porte-Berrien-
609 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES...

At 609 PM EDT/509 PM CDT/, a strong thunderstorm was located over
Town Of Pines, or near Michigan City, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Trail Creek around 615 PM EDT.
  Pottawattamie Park around 620 PM EDT.
  Michigan City and Long Beach around 625 PM EDT.
  New Buffalo around 635 PM EDT.
  Three Oaks and Shorewood-Tower Hills-Harbert around 645 PM EDT.

Other locations impacted by this storm include Union Pier, Hesston,
Grand Beach, Waterford, Michiana Shores, Harbert, Springville,
Pottawattomie Park, Turner Shores and Michiana.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 50 and 51, and between
mile markers 53 and 60.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 10.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4185 8685 4194 8665 4170 8654 4163 8693
      4171 8693 4173 8691 4178 8695
TIME...MOT...LOC 2209Z 242DEG 27KT 4172 8696

JBALL
Local storm report, Aug 6, 6:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 NNE FAYETTE           41.68N 84.32W
08/06/2018                   FULTON             OH   EMERGENCY MNGR

            TREE LIMBS DOWN. TIME ESTIMATED BY RADAR.

&&

CR
Special weather statement, Aug 6, 6:11 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
611 PM EDT MON AUG 6 2018

OHZ002-005-062245-
Henry-Fulton-
611 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY AND
SOUTHEASTERN FULTON COUNTIES...

At 611 PM EDT, a strong thunderstorm was located over Wauseon, moving
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wauseon, Swanton, Delta, Liberty Center, Texas, Colton, Tedrow,
Pettisville, Brailey and Ottokee.

This includes Interstate 80 in Ohio between mile markers 29 and 48.

&&

LAT...LON 4148 8426 4160 8427 4163 8388 4141 8388
TIME...MOT...LOC 2211Z 270DEG 29KT 4153 8419

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:15 PM EDTSpecial Weather StatementIWXBranch45 min
Aug 6, 2:54 PM EDTSpecial Weather StatementIWXHillsdale36 min
Aug 6, 3:51 PM EDTSevere Thunderstorm WarningIWXHillsdale24 min
Aug 6, 4:15 PM EDTSevere Thunderstorm WarningIWXHillsdale60 min
Aug 6, 5:31 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale44 min
Aug 6, 5:57 PM EDTSpecial Weather StatementIWXSaint Joseph48 min
Aug 6, 6:09 PM EDTSpecial Weather StatementIWXBerrien36 min
Aug 6, 6:40 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale35 min
Aug 6, 7:03 PM EDTSevere Thunderstorm WarningIWXCass24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.